Alert archive / California / Winter Storm Watches in 2008

Winter Storm Watch 2, NWS Eureka, CA

January 29, 2008

NWS Eureka, CA issued this winter storm watch at Jan 29, 2008, 2:44 PM PST. It took effect at Jan 30, 2008, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 2:44 PM PST (22:44 UTC)
In effect from
Jan 30, 2008, 10:00 PM PST
Expired
Jan 30, 2008, 11:44 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KEKA 292244
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
244 PM PST TUE JAN 29 2008

CAZ003-004-076-301145-
/O.NEW.KEKA.WS.A.0002.080131T0600Z-080201T0200Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
244 PM PST TUE JAN 29 2008

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON FOR ELEVATIONS ABOVE 3000 FEET...

A PACIFIC STORM WILL BRING WIND AND SNOW TO HIGHER ELEVATIONS 
ACROSS NORTHWEST CALIFORNIA LATE WEDNESDAY NIGHT AND THURSDAY. 
AT ELEVATIONS ABOVE 3000 FEET SNOW ACCUMULATIONS OF 4 TO 8 INCHES
CAN BE ANITICIPATED. LOCALLY SNOW MAY FALL AS LOW AS 2000 FEET
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. STRONG WIND GUSTS OF
40 TO 50 MPH ALONG RIDGES AND EXPOSED AREAS ARE LIKELY THURSDAY
MORNING.


A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
2 follow-up statements
000 
WWUS46 KEKA 301149
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
349 AM PST WED JAN 30 2008

CAZ003-004-076-310100-
/O.CON.KEKA.WS.A.0002.080131T0600Z-080201T0200Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
349 AM PST WED JAN 30 2008

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON. 

A PACIFIC STORM WILL BRING WIND AND SNOW TO HIGHER ELEVATIONS 
ACROSS NORTHWEST CALIFORNIA LATE TONIGHT AND THURSDAY. ELEVATIONS
ABOVE 3000 FEET CAN EXPECT SNOW ACCUMULATIONS OF 5 TO 9 INCHES.
LOCALLY SNOW MAY FALL AS LOW AS 2000 FEET WITH ACCUMULATIONS OF 1
TO 2 INCHES POSSIBLE. STRONG WIND GUSTS OF 40 TO 50 MPH ALONG
RIDGES AND EXPOSED AREAS ARE LIKELY THURSDAY MORNING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
000 
WWUS46 KEKA 301944
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1144 AM PST WED JAN 30 2008

CAZ003-004-311200-
/O.UPG.KEKA.WS.A.0002.080131T0600Z-080201T0200Z/
/O.NEW.KEKA.HS.W.0002.080131T0800Z-080201T0800Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
1144 AM PST WED JAN 30 2008

...HEAVY SNOW WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
PST THURSDAY NIGHT ABOVE 2000 FEET...
...WINTER STORM WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
PST THURSDAY NIGHT. 

AN APPROACHING PACIFIC STORM SYSTEM WILL BRING ANOTHER ROUND OF
RAIN AND OCCASIONAL HEAVY SNOW TO NORTHWEST CALIFORNIA TONIGHT
THROUGH THURSDAY. LIGHT SNOW AND FLURRIES WILL PRECEDE THIS
SYSTEM THIS EVENING...BUT SNOW INTENSITY WILL INCREASE AND SPREAD
SOUTHEAST OVER THE REGION BEGINNING EARLY THURSDAY.

LIGHT SNOW CAN BE EXPECTED TO VALLEY FLOORS TONIGHT WITH LESS THAN 
2 INCHES EXPECTED. WET AND SLUSHY ADDITIONAL SNOW AMOUNTS OF 1 TO
2 INCHES CAN BE EXPECTED TO FALL INTO LOWER ELEVATION VALLEYS
THURSDAY DURING PERIODS OF HEAVIER SHOWERS.

ABOVE 2000 FEET...SNOW AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FROM
MIDNIGHT TONIGHT UNTIL DAYBREAK THURSDAY...WITH ANOTHER 3 TO 6
INCHES LIKELY ACROSS THE WARNING AREA ABOVE 2000 FEET ON THURSDAY.

A HEAVY SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. TRAVEL IS DISCOURAGED. POWER
OUTAGES MAY OCCUR DUE TO DOWNED TREES. IF YOU MUST TRAVEL...KEEP
AN EXTRA FLASHLIGHT...FOOD...BLANKETS...AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

$$

CAZ076-311200-
/O.UPG.KEKA.WS.A.0002.080131T0600Z-080201T0200Z/
/O.NEW.KEKA.HS.W.0002.080131T1200Z-080201T0800Z/
MENDOCINO INTERIOR-
1144 AM PST WED JAN 30 2008

...HEAVY SNOW WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT
PST THURSDAY NIGHT ABOVE 2000 FEET...
...WINTER STORM WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HEAVY SNOW
WARNING...IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT PST THURSDAY
NIGHT. 

AN APPROACHING PACIFIC STORM SYSTEM WILL BRING ANOTHER ROUND OF
RAIN AND OCCASIONAL HEAVY SNOW TO NORTHWEST CALIFORNIA LATE TONIGHT
THROUGH THURSDAY. LIGHT SNOW AND FLURRIES WILL PRECEDE THIS SYSTEM
LATE TONIGHT...BUT SNOW INTENSITY WILL INCREASE AND SPREAD SOUTHEAST
OVER THE REGION BEGINNING EARLY THURSDAY.

LIGHT SNOW CAN BE EXPECTED TO VALLEY FLOORS TONIGHT WITH LESS THAN 
1 INCH OF ACCUMULATION OVERNIGHT. WET AND SLUSHY ADDITIONAL SNOW
AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED TO FALL INTO LOWER
ELEVATION VALLEYS THURSDAY DURING PERIODS OF HEAVIER SHOWERS.

ABOVE 2000 FEET...SNOW AMOUNTS OF 2 INCHES OR LESS ARE EXPECTED
OVERNIGHT...BUT AN ADDITIONAL 2 TO 5 INCHES IS LIKELY ACROSS THE
WARNING AREA ABOVE 2000 FEET ON THURSDAY.

A HEAVY SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. TRAVEL IS DISCOURAGED. POWER 
OUTAGES MAY OCCUR DUE TO DOWNED TREES. IF YOU MUST TRAVEL...KEEP
AN EXTRA FLASHLIGHT...FOOD...BLANKETS...AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

$$

MC

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 7:00 AM PST, 7 hours 44 minutes earlier.

Area forecast discussion, Jan 29, 7:00 AM PST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
700 AM PST TUE JAN 29 2008

.SYNOPSIS...ANOTHER COLD STORM SYSTEM WILL BRING RAIN AND SNOW TO
NORTHWEST CALIFORNIA TODAY. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO THE WEEKEND AS A SERIES OF STORM SYSTEMS MOVING INTO
THE REGION FROM THE GULF OF ALASKA BRING OCCASIONAL RAIN AND SNOW TO
NORTHWESTERN CALIFORNIA.

&&

.UPDATE...EXPANDED THE SNOW ADVISORY FOR THE MENDOCINO INTERIOR.
SURFACE TEMPERATURES AND DEW POINTS INDICATE POTENTIAL FOR CONTINUED
SNOW ACCUMULATIONS OF 2 TO 4 INCHES BETWEEN 2000-3000 FEET TODAY.
UKIAH ASOS HAS BEEN REPORTING LIGHT SNOW AS WELL...WITH DEW POINT
OF 30F. THUS FAR...THE SNOW AT UKIAH HAS NOT ACCUMULATED. CONDITIONS
SHOULD WARM UP A BIT AND CHANGE OVER TO A COLD RAIN BELOW 1500 FEET
LATER THIS MORNING. ADJUSTED THE WINDS ALONG REDWOOD COAST ZONE EARLY
THIS MORNING...WITH KCEC ASOS REPORTING GUST TO 41 KTS...AND REPORTS
OF SNOW NEAR 1000 FEET. DJB

&&

.PREVIOUS DISCUSSION...LIGHT RAIN AND HIGHER ELEVATION SNOW MOVING
INTO THE REGION EARLY THIS AM AHEAD OF THE NEXT COLD FRONT. MODELS
IN GOOD AGREEMENT ON SLIGHT LOW LEVEL WARMING AHEAD OF THE FRONT
RESULTING IN SNOW LEVELS ACROSS THE MENDOCINO INTERIOR CLIMBING TO
AROUND 2500 AHEAD OF THE COLD FRONT. DECIDED TO MAINTAIN CURRENT
SNOW ADVISORY WITH ACCUMULATIONS ACROSS THE MENDOCINO INTERIOR
REMAINING JUST BELOW ADVISORY CRITERIA. SHOWERS WILL TAPER OFF TO
SCT LATE THIS EVENING AS WEAK RIDGING MOVES ACROSS THE REGION. POPS
WILL INCREASE LATE WED AS UPPER LEVEL TROUGH DIGS S OUT OF THE GULF
OF AK. NAM IS SLIGHTLY FASTER WITH THIS SYSTEM AND REMAINS THE
OUTLIER IN REGARDS TO TIMING...BUT 06Z GUIDANCE COMING INTO BETTER
AGREEMENT WITH GFS/ECMWF. SNOW LEVELS WILL INCREASE AHEAD OF THIS
SYSTEM WEDNESDAY WITH CURRENT THICKNESS VALUES AND 850MB TEMPS
INDICATING LEVELS RISING TO 3500 TO 4000 FT ACROSS SRN HALF OF CWA.
SNOW LEVELS WILL AGAIN DROP TO 1500 TO 2000 BEHIND THE FRONT LATE
THU. ANOTHER SYSTEM FCST TO BRING MORE RAIN AND SNOW ON SAT.
SOLUTIONS LESS OPTIMISTIC IN BUILDING A RIDGE ACROSS EASTERN PACIFIC
EARLY NEXT WEEK WITH 06Z GFS/00Z ECMWF IN FAIR AGREEMENT WITH A LESS
AMPLIFIED RIDGE LATE IN THE WEEKEND BEING REPLACE BY ANOTHER LONG
WAVE TROUGH DIGGING SOUTH OUT OF THE GULF OF AK NEXT TUE. BC
&&

.AVIATION...A COLD FRONT WILL PASS THROUGH TODAY...BRINGING RAIN
WITH SNOW ABOVE 2000 FEET. THE FRONT WILL ALSO GENERATE BLUSTERY S
AND NW WINDS. CEILINGS AND VSBYS WILL BE MOSTLY MARGINAL VFR...BUT
WITH OCCASIONAL IFR CONDITIONS LIKELY DURING HEAVIER PRECIPITATION.
THE FOG AND LOW CLOUDS AT UKIAH...WILL DISSIPATE BY 18Z AS MID LAYER
CLOUDS AND MIXING INCREASES IN ADVANCE OF THE FRONT. DJB

&&

.MARINE...A COLD FRONT WAS APPROACHING THE COAST EARLY THIS MORNING.
THE SOUTHERLY FLOW IN ADVANCE OF THE FRONT DOES NOT APPEAR TO BE A
MAJOR WIND MAKER FOR THE WATERS. THERE MAY BE A FEW GUSTS TO 35 KTS
AROUND CAPE MENDOCINO THIS MORNING. THE NW WINDS RAMPING UP AFTER
FRONTAL PASSAGE HAS A BETTER CHANCE OF BRINGING LONGER DURATION GALE
FORCE WINDS TO THE WATERS TODAY AND TONIGHT. THERE HAVE BEEN GALE
FORCE GUSTS OBSERVED OVER THE OFFSHORE WATERS...AT BUOY#2 250NM WEST
OF CAPE BLANCO AND BUOY#5 300NM WEST OF ASTORIA. ANOTHER FRONT IS
EXPECTED ON THU. WINDS WITH THIS FRONT LOOK TO BE RUN OF THE MILL
GALE...SHORT DURATION AND BASED MOSTLY ON GUSTS OF 35-40 KTS. A THIRD
FRONT MAY BRING ANOTHER LOW END GALE ON SAT.

EARLY MORNING INNER BUOYS REPORTS (22 AND 14) WERE AROUND 11 FEET
AT 13 SECONDS. ENP AND SWAN CONTINUE TO BE TOO HIGH ON SIGNIFICANT
SWELL HEIGHTS COMPARED TO THE INNER BUOY OBSERVATIONS. LATEST RUN OF
THE SWAN AND ENP HAS NW SWELL BUILDING UP TO 19 FEET AT 15 SECONDS
ON WED. THIS APPEARS TO BE A DISPERSED WAVE GROUP. FOR NOW WILL STAY
ABOUT 4 FEET UNDER THE WAVE MODEL SOLUTIONS...AND ADJUST UPWARD AS
OBSERVATIONS INDICATE HIGHER SWELL COMING IN WEDNESDAY. ENP HAS
23-25 FOOT SWELL WITH 16 SECOND PERIODS SLATED FOR FRIDAY. THIS IS A
DISPERSED WAVE GROUP TOO. FOR NOW WILL REDUCE THE MODEL SWELL
FORECAST BY 5-7 FEET...AS THE ENP HAS BEEN RUNNING WAY TOO HIGH. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY IN EFFECT FROM 7 AM PST TO 7 PM PST TODAY FOR DEL
NORTE...HUMBOLDT AND TRINITY COUNTIES ABOVE 2000 FEET.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT THROUGH
FRIDAY AFTERNOON FROM PT ST GEORGE TO PT ARENA OUT TO 60 NM.

GALE WARNING REMAINS IN EFFECT TODAY THROUGH TONIGHT FROM PT ST
GEORGE TO PT ARENA OUT TO 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

Nearby

Winter Storm Watches in California, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.